Letters to the Editor: Letters & Announcements
To the Editor:
I was interested to read the study of Dhonneur et al. (1) describing a randomized controlled prick testing study in healthy volunteers. Their study showed a frequent incidence of positive prick tests to undiluted rocuronium and vecuronium.
In 1997, our group published a prospective comparison of prick and intradermal testing in 212 consecutive patients referred to an anesthetic allergy clinic (2). Prick testing was performed with undiluted drugs with the exception of morphine, and a positive prick test was recorded if a wheal of greater than 0.4 cm occurred.
The results have been revisited. A total of 157 patients were tested by prick and intradermal testing with 1:1000 dilutions of vecuronium 4mg/mL and undiluted vecuronium 4mg/mL, respectively (Table 1 on page 1881).
There were nine positive prick tests to vecuronium. All were associated with positive intradermal tests. The patients who showed the positive tests all had anaphylactic reactions: three to vecuronium, two to pancuronium, two to alcuronium, one to succinylcholine, and one to atracurium. In seven of these reactions the culprit drug was confirmed by radioimmunoassay for muscle relaxant-specific IgE. Cross-sensitivity between neuromuscular blocking drugs is well documented (3–5).
There were no false positive prick tests to undiluted vecuronium in contrast to the French study (1). These results are surprising and could be related to operator or patient factors. We have no data for rocuronium, and unfortunately the study was performed prior to the availability of mast cell tryptase assays, which improve the ability to detect anaphylaxis as a mechanism (6). We note that a Scandanavian study found no positive prick tests to undiluted rocuronium in 30 volunteers (7).
Dhonneur et al. (1) suggest their findings call into doubt whether neuromuscular blocking drugs are the principal cause of anaphylaxis during anesthesia. I believe this statement is not supported by the evidence from large studies that include radioimmunoassay, intradermal testing and mast cell tryptase results as part of the diagnosis (8,9). I note that the Danish study cited (10) uses undiluted and 1:10 dilutions of vecuronium and rocuronium in its exemplary testing protocol; if these concentrations were inappropriate, the investigators should also have found a high incidence of reactions to these drugs. That they do not is because their population is different.
The major weakness of skin testing after anesthetic reactions is that it only explores one mechanism. To validate the results properly would require provocation or challenge, which is difficult to justify when the results of subsequent anesthesia based on available tests show infrequent incidence of second reactions (11).
Malcolm Fisher, MD
Intensive Therapy Unit
Royal North Shore Hospital of Sydney
St. Leonards, NSW, Australia
1. Dhonneur G. Combes X. Chassard D. Merle JC. Skin sensitivity to rocuronium and vecuronium: a randomized controlled prick-testing study in healthy volunteers. Anesth Analg 2004;98:986–9.
2. Fisher MM, Bowey CJ. Intradermal versus prick testing in the diagnosis of anaesthetic anaphylactic reactions. Br J Anaesth 1997;79:59–63.
3. Fisher MM. Anaphylaxis to muscle relaxants: cross sensitivity between relaxants. Anaesth Intensive Care 1980;8:211–4.
4. Baldo BA, Fisher MM. Anaphylaxis to muscle relaxant drugs: cross-reactivity and molecular basis of binding of IgE antibodies detected by radioimmunoassay. Mol Immunol 1983;20:1393–1401.
5. Moneret-Vautrin DA, Gueant JL, Kamel L, et al. Anaphylaxis to muscle relaxants: cross-sensitivity studied by radioimmunoassays compared to intradermal tests in 34 cases J Allerg Clin Immunol 1988;5:745–52.
6. Fisher MM, Baldo BA. The diagnosis of fatal anaphylactic reactions during anaesthesia: employment of immunoassays for mast cell tryptase and drug-reactive IgE antibodies. Anaesth Intensive Care 1993;21:353–7.
7. Berg CM, Heier T, Wilhelmsen V, Florvaag E. Rocuronium and cisatracurium-positive skin tests in non-allergic volunteers: determination of drug concentration thresholds using a dilution titration technique.] Acta Anaesthesiol Scand 2003;47:576–82.
8. Fisher MM, Baldo BA. The incidence and clinical features of anaphylactic reactions during anaesthesia in Australia. Ann Fr Anesth Reanim 1993;12:97–104.
9. Mertes PM, Laxenaire MC, Alla F; Groupe d’Etudes des Reactions Anaphylactoides Peranesthesiques. Anaphylactic and anaphylactoid reactions occurring during anesthesia in France in 1999–2000. Anesthesiology 2003;99:536–45.
10. Garvey LH, Roed-Petersen J, Menne T, et al. Danish Anaesthesia Allergy Centre: preliminary results. Acta Anaesthesiol Scand 2001;45:1204–9.
11. Fisher MM, Doig GS. Prevention of anaphylactic reactions to anaesthetic drugs. Drug Saf 2004;27:395–410.